Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Understanding Your LabsUnderstanding Your Labs
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Why stop meds after 12yrs
Jun 12, 2000

My brother has been living with HIV for 12 years and in the fall/1999 his doctors stopped all medicines. His viral load in Dec was 42,000,in Mar it was 48,000 and now in May it has jumped to 268,000 and his t-cell count is 275. His doctors have begun medications again. He's feeling really lousy and we can't understand why the doctors did this when he was doing so well before stopping meds. Is this a normal practice after being on meds for so long? With his viral load being 268,000 and t-cell count at 275...is he now in the early stages of AIDS?

Response from Dr. Holodniy

This is an emerging strategy called a structured treatment interruption (STI), or drug holiday. In patients with multi-resistant virus, some people have advocated stopping the meds and letting the wild type (sensitive) virus come back. It is expected that the viral load will increase. This theoretically would allow the HIV meds to become active again. There have been no controlled studies to determine if this is an effective strategy, or how long the interruption should be. We also don't know whether patients are clinically better off in the long run after this strategy. Studies are being planned to ask these questions. There have been some preliminary reports that suggest CD4 counts may go down when sensitive virus returns, probably reflecting the fact this kind of virus is more efficient at killing CD4 cells.

MH



Previous
VL Variance
Next
False-negative and false-negative tests?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement